Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS Norman, OK

October 7, 2004Caddo County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 7, 2004, 9:43 AM CDT for Caddo County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2004, 9:43 AM CDT (14:43 UTC)
Expired
Oct 7, 2004, 12:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Caddo County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 2.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 071449
FFWOKC
OKC015-075-071745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
943 AM CDT THU OCT 7 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CADDO COUNTY IN SOUTHWEST OKLAHOMA
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 1245 PM CDT

* AT 943 AM CDT...RADAR INDICATES VERY HEAVY RAIN HAS OCCURRED 
ACROSS MUCH OF KIOWA AND SOUTHERN CADDO COUNTIES OVER THE LAST 
SEVERAL HOURS. RADAR ESTIMATES SHOW 2 TO 4 INCHES OF RAIN HAS 
OCCURRED IN AN AREA FROM NEAR LONE WOLF AND LAKE ALTUS-LUGERT EAST 
TO NEAR HOBART... APACHE AND CYRIL. ADDITIONAL RAINFALL AMOUNTS OF 1 
TO 2 INCHES WILL BE POSSIBLE ACROSS THIS AREA OVER THE NEXT COUPLE 
OF HOURS BEFORE THE RAIN ENDS. ALL THE ACTIVITY WAS MOVING TOWARD 
THE NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ANADARKO...APACHE...BOONE...
  CARNEGIE...CEMENT...CYRIL...FORT COBB...GOTEBO...HOBART...LAKE
  CHICKASHA...LONE WOLF...MOUNTAIN VIEW...SOUTHEASTERN ALTUS
  RESERVOIR AND STECKER

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3487 9929 3487 9811 3514 9812 3512 9933

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 4:02 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Oct 7, 4:02 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT THU OCT  7 2004

.DISCUSSION...
VIGOROUS SHORTWAVE TROUGH OVER NEW MEXICO IS LIFTING NORTHEASTWARD
WITH THE ASSOCIATED LONGWAVE TROUGH MAKING A MORE DEFINITIVE MOVE TOWARD
THE EAST BUT WEAKENING. HIGHEST RAIN CHANCES WILL OCCUR THIS MORNING
WITH CONSIDERABLY LOWER CHANCES TONIGHT THROUGH THE WEEKEND AS LIFT
GREATLY DIMINISHING OVER THE AREA AND THE DEEPER MOISTURE AXIS
SHIFTS EASTWARD. STILL CAN NOT RULE OUT LOW POPS FOR ABOUT THE
EASTERN HALF OF THE AREA FRIDAY THROUGH SUNDAY AS A WEAK CAPPING
INVERSION WILL LIKELY PERSIST WITH WEAK CYCLONIC FLOW EXPECTED NEAR
THE SURFACE.

AN UNCERTAIN INFLUENCE WILL BE THE DISTURBANCE IN THE WESTERN GULF
WITH THE POSSIBILITY OF IT MOVING NORTHWARD AND AFFECTING EASTERN
PARTS OF THE AREA. HAVE ONLY MADE MINOR ADJUSTMENT TO THE WEEKEND
FOR NOW...BUT FUTURE SHIFTS WILL NEED TO MONITOR. STRONG COLD FRONT
STILL EXPECTED TO MOVE THROUGH THE AREA THE MIDDLE OF NEXT WEEK.
LOWERED TEMPS SLIGHTLY FOR WEDNESDAY AND INTRODUCED SMALL POPS TUES
NIGHT AS THE FRONT APPROACHES.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  61  79  57 /  70  30  20  20
HOBART OK         77  57  80  55 /  70  30  10  10
WICHITA FALLS TX  76  61  79  57 /  70  30  20  20
GAGE OK           78  54  80  52 /  50  30  10  10
PONCA CITY OK     76  61  79  56 /  70  30  20  20
DURANT OK         75  65  78  61 /  60  40  30  20

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
JAMES
Hazardous weather outlook, Oct 7, 7:00 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU OCT 7 2004

OKZ004>048-050>052-TXZ083>090-071700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
WESTERN NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA THIS MORNING
BEFORE GRADUALLY SHIFTING EASTWARD LATER TODAY.

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM SOUTHWEST
TEXAS INTO WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA EARLY THIS
MORNING. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
SPREAD NORTHEASTWARD ACROSS THE AREA AS AN STRONG UPPER TROUGH MOVES
SLOWLY EASTWARD FROM NEW MEXICO. ALTHOUGH INSTABILITY AND VERTICAL
WIND SHEAR APPEAR ONLY MARGINALLY SUPPORTIVE OF ORGANIZED SEVERE
WEATHER...AN ISOLATED STORM OR TWO COULD BRIEFLY BECOME SEVERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE WESTERN NORTH TEXAS
AND THE WESTERN HALF OF OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS WEATHER
SYSTEM ARE EXPECTED TO DECREASE SLOWLY FROM WEST TO EAST TONIGHT AND
FRIDAY...WITH ANY SHOWERS OR WEAK THUNDERSTORMS BECOMING
INCREASINGLY SHORT LIVED AND ISOLATED BY SATURDAY AND SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

2

In the hours before

Special weather statement, Oct 7, 5:27 AM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
527 AM CDT THU OCT 7 2004

OKZ034>036-071045-

GREER OK-JACKSON OK-KIOWA OK-
527 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...JACKSON AND KIOWA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WARREN AT 527
AM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL IS LIKELY OCCURRING
WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.

PEOPLE IN GREER...JACKSON AND KIOWA COUNTIES...INCLUDING THE CITY OF
HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 7, 8:49 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
849 AM CDT THU OCT 7 2004

OKZ035-071510-

KIOWA OK-
849 AM CDT THU OCT 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY.

RADAR INDICATES HEAVY RAIN HAS OCCURRED ACROSS MUCH OF KIOWA COUNTY
THIS MORNING WITH 2 TO 3 INCHES OF RAIN FROM HOBART AND LONE WOLF
SOUTH TO NEAR LAKE ALTUS-LUGERT. THUNDERSTORMS WITH ADDITIONAL HEAVY
RAINFALL WILL CONTINUE TO MOVE ACROSS MUCH OF KIOWA COUNTY OVER THE
NEXT COUPLE OF HOURS. SOME MINOR STREET FLOODING AND STANDING WATER
IN LOW LYING AREAS WILL BE LIKELY ACROSS THIS AREA.

PEOPLE IN KIOWA COUNTY...INCLUDING THE CITY OF HOBART...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Oct 7, 9:16 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 AM CDT THU OCT 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     LAWTON                  34.60N 98.42W
10/07/2004                   COMANCHE           OK   BROADCAST MEDIA

            TIN PEELED FROM THE ROOF AND SIDING TORN OFF THE VETERANS
            CENTER. ROOF DAMAGE TO A SCHOOL AND HOUSES. REPORTED ON

            THE EAST SIDE OF LAWTON BY KSWO. TIME OF EVENT ESTIMATED.

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:00 AM CDTSevere Thunderstorm WarningOUNCotton45 min
Oct 7, 2:40 AM CDTSevere Thunderstorm WarningOUNJackson35 min
Oct 7, 5:40 AM CDTSevere Thunderstorm WarningOUNKiowa35 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.